Detrimental effects of nitric oxide inhibition on hepatic encephalopathy in rats with thioacetamide-induced fulminant hepatic failure: role of nitric oxide synthase isoforms.J Gastroenterol Hepatol. 2006 Jul; 21(7):1194-9.JG
Hepatic encephalopathy is a complex neuropsychiatric syndrome. A previous study showed that chronic nitric oxide (NO) inhibition aggravated the severity of encephalopathy in thioacetamide (TAA)-treated rats. The present study investigated the relative contribution of NO synthase (NOS) isoforms on the severity of hepatic encephalopathy in TAA-treated rats.
Fulminant hepatic failure was induced in male Sprague-Dawley rats by intraperitoneal injection of TAA (350 mg/kg/day) for 3 days. Rats were divided into three groups to receive N(omega)-nitro-L-arginine methyl ester (L-NAME, a non-selective NOS inhibitor, 25 mg/kg/day in tap water), L-canavanine (an inducible NOS inhibitor, 100 mg/kg/day via intraperitoneal injection) or normal saline (N/S) from 2 days prior to TAA administration and lasting for 5 days. Severity of encephalopathy was assessed by the counts of motor activity. Plasma levels of tumor necrosis factor-alpha (TNF- alpha) were determined by enzyme-linked immunosorbent assay (ELISA), and total bilirubin, alanine aminotransferase (ALT) and creatinine were determined by colorimetric assay.
Compared with L-canavanine or N/S-treated rats (0% and 4%, respectively), the mortality rate was significantly higher in rats receiving L-NAME administration (29%, P < 0.005). Inhibition of NO created detrimental effects on the counts of motor activities (P < 0.05). Rats treated with L-NAME had significantly higher plasma levels of total bilirubin, ALT, creatinine and TNF- alpha as compared with rats treated with L-canavanine or N/S (P < 0.01).
Chronic L-NAME administration, but not L-canavanine, had detrimental effects on the severity of hepatic damage and motor activities in TAA-treated rats. These results suggest that constitutive NOS activities play a major protective role in rats with fulminant hepatic failure.